Question | Discussion | References | CME Credit

Case 2: Nevirapine-Induced Hepatotoxicity

You answered:

D The signs and symptoms are most consistent with immune reconstitution to chronic hepatitis C virus infection and the patient should receive prednisone (1 mg/kg/d) for 14 days. Nevirapine should not be discontinued.

This answer is incorrect. Although it is possible that immune reconstitution to hepatitis C virus infection could be causing or playing a role in the patient’s acute symptoms and increase in hepatic aminotransferase levels, the dramatic rise in these levels is most consistent with an acute reaction to nevirapine. Patients with chronic active hepatitis C virus infection have an increased risk of developing nevirapine-associated hepatotoxicity.

Choose another answer:

A The patient likely has nevirapine-induced hepatotoxicity. Antiretroviral therapy should be temporarily discontinued until symptoms resolve and hepatic aminotransferase levels return to baseline. Nevirapine should not be used again for this patient.
B The absence of rash makes nevirapine-associated hepatotoxicity extremely unlikely and thus nevirapine should be continued.
C The patient’s situation likely represents a mild and reversible reaction to nevirapine. Antiretroviral therapy should be continued with a reduced dose of nevirapine and the patient should receive prednisone (1 mg/kg/d) for 7 days. Hepatic aminotransferase levels should be monitored until laboratory and clinical symptoms resolve.

[Back to Case 2 Question | Go to Correct Answer]